Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS Pittsburgh, PA

August 9, 2001Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 9, 2001, 6:46 PM EDT for Beaver County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2001, 6:46 PM EDT (22:46 UTC)
Expired
Aug 9, 2001, 7:30 PM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 20 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1744 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WUUS51 KPBZ 092246
SVRPBZ
PAC007-092330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAVER COUNTY IN PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF INDUSTRY...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE... 
  4 MILES NORTHWEST OF FREEDOM AT 655 PM...

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:24 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 3:24 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT THU AUG 9 2001

OPPRESSIVE HEAT/HUMIDITY WILL CONT INTO FRI BEFORE FRONTAL BNDRY
EXPECTED TO MOVE FROM LWR GT LKS 12Z/10 TO SWRN PA BY FRI EVE.
CWA WILL BE IS SLIGHT RISK AS WELL. AVN MDL IS FASTER THAN MESOETA
IN MOVING BNDRY SOUTH OF NRN WVA ZONES SAT MRNG...WILL COMPROMISE
AND KEEP LOW CHC POPS THERE SAT THOUGH.
PWS BY LATE TNGT WILL INCREASE NR 1.8 SPCLY SRN 2/3RDS CWA ALONG
WITH UNSTABLE AIRMASS FRIDAY...SO ACTIVE DAY EXPECTED ALONG WITH
HEAVY RAINFALL AT TIMES AND PSBL STRONG WINDS.
LTR TNGT AND SPCLY FRI PRECEDING FRONT...AREAS WILL HAVE TO BE
MONITORED CLOSELY AS FFA MAY HAVE TO BE ISSUED SPCLY SRN CNTYS WHERE
FFG ARE LOWEST. CONCERN ADDITIONALLY IS ANY REMNANTS OF BARRY
SWINGING UP ALONG THE UPPER OHIO RIVER AND INTERACTING WITH BEACOUP
MOISTURE ALREADY IN PLACE AHEAD OF FRONT FRI.
IN XNTD WILL KEEP CHC POPS XTREME SRN CNTYS INTO WKND AND AS MID
WEEK APPROACHES WITH BNDRY TO S AND PSBL OVRNG.

PIT   71  83  62  81 /  50  80  40  20
HLG   72  84  63  81 /  50  80  40  20
MGW   72  85  64  81 /  50  80  60  40
ZZV   73  85  63  83 /  50  80  40  20
PHD   70  83  61  81 /  50  80  40  20
FKL   68  78  58  78 /  60  70  20  10
DUJ   67  77  57  76 /  60  70  20  10
LBE   72  85  63  82 /  50  80  40  20
BTP   69  79  59  78 /  50  80  20  10
IDI   69  81  60  79 /  50  80  20  10
ODM   70  85  63  80 /  50  80  60  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 9, 12:55 PM EDT, 5 hours 51 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1255 PM EDT THU AUG 9 2001

...HEAT AND HUMIDITY CONTINUES WITH THREAT OF THUNDERSTORMS...

THUNDERSTORMS WILL BE DEVELOPINGT ACROSS THE REGION THIS AFTERNOON.
SOME OF THESE STORMS CAN PRODUCE UP TO AN INCH OF RAIN IN LESS THAN
ONE HOUR.  WINDS COULD GUST AS HIGH AS 40 MPH.  SKYWARN OBSERVERS
ARE ASKED TO REPORT RAINFALL AMOUNTS OF ONE INCH OR MORE.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.